Alert archive / Nebraska / Tornado Warnings in 2022

Tornado Warning 9, NWS Hastings, NE

May 30, 2022Sherman County, Valley County, Nebraska

NWS Hastings, NE issued this tornado warning at May 30, 2022, 12:08 AM CDT for Sherman County, Valley County, Nebraska. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 12:08 AM CDT (05:08 UTC)
Expired
May 30, 2022, 12:31 AM CDT
In force
23 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 12:20 AM CDTHAIL 12 W Arcadia, NETIME ESTIMATED FROM RADAR.
May 30, 12:33 AM CDTHAIL 0.887 Ese Arcadia, NE30-40 MPH WINDS AND HEAVY RAIN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 7:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2317 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

385 
WFUS53 KGID 300508
TORGID
NEC163-175-300545-
/O.NEW.KGID.TO.W.0009.220530T0508Z-220530T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1208 AM CDT Mon May 30 2022

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Southwestern Valley County in central Nebraska...
  Northwestern Sherman County in central Nebraska...

* Until 1245 AM CDT.
    
* At 1207 AM CDT, a severe thunderstorm capable of producing a
  tornado was located 8 miles southwest of Arcadia, or 23 miles
  southwest of Ord, moving northeast at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Arcadia around 1225 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4142 9886 4124 9920 4125 9921 4139 9920
      4140 9921 4142 9921 4156 9914
TIME...MOT...LOC 0507Z 223DEG 27KT 4132 9919 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Mangels
2 follow-up statements
927 
WWUS53 KGID 300523
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1223 AM CDT Mon May 30 2022

NEC163-175-300545-
/O.CON.KGID.TO.W.0009.000000T0000Z-220530T0545Z/
Valley NE-Sherman NE-
1223 AM CDT Mon May 30 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
SOUTHWESTERN VALLEY AND NORTHWESTERN SHERMAN COUNTIES...
    
At 1222 AM CDT, a severe thunderstorm capable of producing a tornado 
was located near Arcadia, or 15 miles southwest of Ord, moving 
northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Valley and northwestern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4142 9886 4133 9908 4131 9915 4136 9916
      4140 9916 4144 9915 4155 9912
TIME...MOT...LOC 0522Z 223DEG 27KT 4141 9908 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Mangels
305 
WWUS53 KGID 300531
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1231 AM CDT Mon May 30 2022

NEC163-175-300541-
/O.CAN.KGID.TO.W.0009.000000T0000Z-220530T0545Z/
Valley NE-Sherman NE-
1231 AM CDT Mon May 30 2022

...THE TORNADO WARNING FOR SOUTHWESTERN VALLEY AND NORTHWESTERN
SHERMAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for central
Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
this entire area. 

LAT...LON 4142 9886 4133 9908 4131 9915 4136 9916
      4140 9916 4144 9915 4155 9912
TIME...MOT...LOC 0530Z 223DEG 27KT 4145 9903 

$$

Mangels

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 29, 6:44 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 29, 6:44 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
644 PM CDT Sun May 29 2022

...Aviation Update...

.DISCUSSION...(This evening through Sunday)
Issued at 309 PM CDT Sun May 29 2022

Lots of cloud cover streamed across the local area today...so far
helping to hold temperatures down a few degrees from their
potential. At the same time...a trough of low pressure extended
northeast into south central Nebraska..with a weak frontal
boundary just northwest of the tri-cities. This trough of low
pressure has helped to keep winds fairly light across the local
area today. Ahead of this front...dewpoints have remained in the
lower to mid 60s...while to the west...clear skies have allowed
instability to build despite the modestly lower dewpoints there.

For the rest of this afternoon and evening...continue to expect
the potential for thunderstorms to develop...and with good deep
level shear and plenty of instability...severe weather remains a
good possibility. While there remains some uncertainty in where
storms initially develop in model data...think the focus should
start just to our northwest over the next couple of hours where
clear skies have helped maximize instability and where the better
deep layer shear exists. That said...some models do have isolated
development further east and closer to the frontal boundary where
cloud cover remains at this time...and therefore cannot rule out
development across just about all of our Nebraska counties this
afternoon through evening...although continue to think western and
northern areas will be at the greatest risk. Given the favorable
shear, isolated supercells are possible...with large hail,
damaging wind gusts and a few tornadoes all possible...and indeed
the convection being simulated in many of the CAMS looks
supercellular in nature.

Late this evening and overnight...expect a strong low level jet to
develop across the area and for the focus of the convection to
shift north and away from the local area as a deepening upper
level low to our west swings north and across Nebraska on Monday.
As this low lifts north over the state...expect a cold front to
slip east across the local area and be the focus for thunderstorm
development Monday afternoon/evening. Again, with ample shear and
instability...severe storms are again possible...this time
focused mainly across the southeastern quadrant of the local area.

Behind the initial cold front Monday...a stronger push of cold air
is anticipated for Tuesday which should bump down temperatures
to near normal along with a continued chance for showers and
thunderstorms overtaking the region Tuesday night into Wednesday
as another upper level low...in the trough to our west...makes
its way across the local area. This will likely make for a cloudy,
cool and unsettled day Wednesday...and while a few thunderstorms
look possible...severe weather is not anticipated at this time.

Thereafter...dry conditions are anticipated for Thursday as brief
ridging aloft is anticipated...before the flow aloft becomes a bit
more messy with more zonal flow with some embedded disturbances
justifying the possibility of showers and a few thunderstorms
returning for the end of the work week and into next
weekend...with seasonable temperatures prevailing.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 630 PM CDT Sun May 29 2022

Cloud cover seems to be clearing out some from the west going into
the evening, but with the low pressure area expected to stick
around the area this evening, winds have been tricky as have the
potential for thunderstorms. While thunderstorms are still
expected to develop and some of them will probably be severe, pretty
solid cloud cover has at least delayed thunderstorm initiation.
However, clouds are eroding faster from the west, so elected to
leave VCTS in the KEAR TAF for the next few hours. Further east,
elected to start the VCTS in the KGRI TAF a little later as cloud
cover should continue to delay initiation or storms moving over
that area a little longer.

Winds at KGRI will be out of the south to southeast with gusts up
to around 20 kts later this evening and into the overnight period.
Winds will switch around to the southwest Monday morning and gusts
will increase to 25 to 30 kts through the end of the TAF period.
AT KEAR, winds will be a bit lighter and more variable early this
evening before switching to southerly and gusting to around 20 kts
during the overnight period. KEAR will also see the switch to
southwest winds as well as the increase in gusts to around 30 kts
Monday morning.

LLWS will be a factor at both TAF sites, out of the south at
around 55kts at approximately 1600 feet AGL late tonight and early
Monday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...Hickford
Hazardous weather outlook, May 29, 10:08 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Hastings NE
1008 PM CDT Sun May 29 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
310315-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1008 PM CDT Sun May 29 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms continue to be expected to
develop late tonight, mainly along and north of a line from
Cambridge to York, Nebraska. Some of these storms will likely be
severe with up to 2 inch diameter hail and wind gusts of 70 MPH
or more. The area is under a Tornado Watch until 2 AM. While a
tornado cannot be ruled out, the main threats with these storms
will be large hail and damaging winds. The main timeframe for
severe weather is before 2 AM Monday morning...with the focus then
shifting north of the local area early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Most areas will remain dry during the daytime hours on Monday,
but an isolated thunderstorm or two...primarily northwest of the
tri-cities...cannot be ruled out. During the evening hours, the
main threat for thunderstorms will shift southeast...and
generally be focused across areas near and southeast of a line
from Natoma, Kansas to York, Nebraska after 7pm. A few of these
thunderstorms could be severe, with hail to the size of quarters
and 60 mph wind gusts both possible.

There is a low chance for thunderstorms...mainly across north
central Kansas...Tuesday evening and overnight, with a better
chance for more widespread showers and thunderstorms returning to
the local area on Wednesday. Severe weather is unlikely during
this timeframe.

After a dry day on Thursday, chances for thunderstorms return to
at least parts of the local area Friday afternoon through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 29, 11:14 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
1114 PM CDT Sun May 29 2022

NEZ060-300430-
Dawson NE-
1114 PM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of northeastern Dawson
County through 1130 PM CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 20 miles northeast of Lexington, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Dawson
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT for south central
Nebraska.

&&

LAT...LON 4105 9968 4105 9944 4093 9956 4099 9971
TIME...MOT...LOC 0414Z 207DEG 21KT 4105 9957

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, May 29, 11:19 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
1119 PM CDT Sun May 29 2022

NEZ039-040-046-300445-
Valley NE-Greeley NE-Sherman NE-
1119 PM CDT Sun May 29 2022

...Strong thunderstorms will impact portions of northwestern Greeley,
Valley and northwestern Sherman Counties through 1145 PM CDT...

At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Fort Hartsuff State Park to
Mason City. Movement was north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT for central
Nebraska.

&&

LAT...LON 4174 9860 4172 9859 4114 9921 4174 9921
TIME...MOT...LOC 0419Z 186DEG 31KT 4176 9887 4121 9927

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Mangels
Local storm report, May 29, 11:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1146 PM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     HAIL             7 S ORD                 41.50N 98.92W
05/29/2022  M1.00 INCH       VALLEY             NE   EMERGENCY MNGR

&&
Local storm report, May 30, 12:05 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1205 AM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     HAIL             LEXINGTON               40.78N 99.75W
05/30/2022  M0.88 INCH       DAWSON             NE   PUBLIC

            FB REPORT.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:14 PM CDTSpecial Weather StatementGIDDawson16 min
May 29, 11:19 PM CDTSpecial Weather StatementGIDValley26 min
May 29, 11:26 PM CDTSevere Thunderstorm WarningGIDValley49 min
May 29, 11:32 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDSherman, Valley28 min
May 29, 11:45 PM CDTSevere Thunderstorm WarningGIDDawson32 min
May 29, 11:58 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDGreeley, Sherman, Valley47 min
May 30, 12:39 AM CDTSevere Thunderstorm WarningGIDGreeley, Valley51 min
May 30, 12:41 AM CDTAreal Flood AdvisoryGIDSherman, Valley4 hr
May 30, 12:49 AM CDTTornado WarningGIDGreeley, Valley26 min
May 30, 4:15 AM CDTSpecial Weather StatementGIDGreeley30 min
May 30, 11:04 AM CDTSpecial Weather StatementGIDHoward26 min
May 30, 11:05 AM CDTSpecial Weather StatementGIDGreeley25 min
May 30, 11:11 AM CDTSevere Thunderstorm WarningGIDGreeley, Valley19 min
May 30, 11:19 AM CDTSpecial Weather StatementGIDMerrick26 min
May 30, 11:28 AM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Merrick, Nance24 min
May 30, 3:09 PM CDTSpecial Weather StatementGIDBuffalo, Dawson, Gosper, Phelps21 min
May 30, 3:38 PM CDTSpecial Weather StatementGIDBuffalo, Dawson, Howard, Sherman22 min
May 30, 5:00 PM CDTSpecial Weather StatementGIDGreeley, Valley30 min

Nearby

Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.